News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Do I need Thyroid Medication ??


 ritu74 - Sun Oct 14, 2007 8:54 am

Hello, I am 33 years old female.

I was recently diagnosed for Thyroid on 20th july 07 and put on medication Levoxyl 0.05 mg once daily on empty stomach.

When this medication was prescribed my test report was as follows :

ON 20th July 07
Test Result REference Range
T-4, Free : 1.0 (0.8 - 1.8ng/dL)
TSH W/REFLEX To FT4 5.76 (>20 yrs : 0.40 -5.50 mIU/L)
After these results Levoxyl 0.05 mg once a day was prescribed .

ON 12th Sept 07 the test results wereTest Result REference Range
T-4, Free : 1.8 (0.8 - 1.8ng/dL)
TSH ,3rd Generation 0.02 (>20 yrs : 0.40 - 4.50 mIU/L)
After these results Levoxyl was reduced to half from 0.05 mg to 0.025 mg daily.

With this medication my periods have not stopped. I am having them regularily since 24th August.
They just stopped for a few days .
I was wondering whether the thyroid medication was really needed as prescribed as the results didn't seem so out of range.

[/b]
 Dr. Chan Lowe - Sun Oct 14, 2007 7:31 pm

User avatar Hi Ritu74,

TSH (thyroid stimulating hormone) is the most sensitive measure of the bodies balance of thyroid hormone. If TSH is high the body needs more. If it's low the body has too much. In your case, your initial free T4 was normal and the TSH was only very slightly elevated. This would indicate a condition called subclinical hypothyroidism. Many endocrinologists now are recommending treatment of this condition with thyroid hormone because they've found that people feel better even though they didn't really feel bad before.

Your TSH was so close to normal I would likely have simply repeated the tests in a few weeks to see if it was normal. However, starting medications is also reasonable.

Reducing your dose after the second set of tests was appropriate. At that point you were clearly getting too much thyroid hormone as your TSH was low. You should have your levels checked again in 2-4 weeks on this dose to see if this one is correct.

You may want to talk with your doctor about stopping the medicine to see if your levels stay normal. However, do not stop the medicine on your own. This should only be done in consultation with your doctor.

Best wishes.
 ritu74 - Sun Oct 14, 2007 8:07 pm

Thanks doctor for such a prompt reply. I will definitely get the test done soon. Another related problem was my mensus. Do you feel it is because of the thyoid hormones changing so much.

Also, I was planning for pregnancy during this period. It has become very difficult to plan as the cycle is no not regular at all.

What could be done about it ? Thanks a lot.


ritu74 wrote:Hello, I am 33 years old female.

I was recently diagnosed for Thyroid on 20th july 07 and put on medication Levoxyl 0.
05 mg once daily on empty stomach.

When this medication was prescribed my test report was as follows :

ON 20th July 07
Test Result REference Range
T-4, Free : 1.
0
(0.
8 - 1.
8ng/dL)
TSH W/REFLEX To FT4 5.
76
(>20 yrs : 0.
40 -5.
50 mIU/L)
After these results Levoxyl 0.
05 mg once a day was prescribed .


ON 12th Sept 07 the test results wereTest Result REference Range
T-4, Free : 1.
8
(0.
8 - 1.
8ng/dL)
TSH ,3rd Generation 0.
02
(>20 yrs : 0.
40 - 4.
50 mIU/L)
After these results Levoxyl was reduced to half from 0.
05 mg to 0.
025 mg daily.

With this medication my periods have not stopped. I am having them regularily since 24th August.
They just stopped for a few days .
I was wondering whether the thyroid medication was really needed as prescribed as the results didn't seem so out of range.

[/b]


|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here